New Mexico, 2003

Damaging Wind in New Mexico, June 3, 2003

June 3, 2003 · NWS MAF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 3, 2:10 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 3, 2:10 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT TUE JUN 3 2003

UPDATED ZONES TO REFLECT TORNADO AND
SEVERE THUNDERSTORM WATCHES UNTIL
9PM CDT (8 PM MDT).  RFAGEN

------------------------------------------
200 PM CDT TUE JUN 3 2003

LOOKING AT SEVERE WEATHER AND POSSIBLE FLOODING TODAY.  LATEST SPC
DY1 OUTLOOK PUTS EASTERN HALF OF AREA IN SLIGHT RISK WITH MODERATE
RISK FOR NORTHEAST. EASTERN AREA REMAINS IN SLIGHT RISK DAY 2 & 3.
DID 18Z FLIGHT AND WAITING FOR IT TO GET INTO SYSTEM.

A NUMBER OF FEATURES COMING TOGETHER TO INCREASE THE RISK.  THESE
INCLUDE WARM FRONT... DRYLINE... RICK LOW LEVEL MOISTURE... AND A
STRONG SHORTWAVE.

FIRST FEATURE IS A WARM FRONT THAT HAS MOVED AS FAR NORTH AS MAF AS
OF 18Z. MODELS LIFT THIS FRONT OUT OF AREA TODAY... BUT WITH
BOUNDARIES MOVING SOUTH OUT OF PANHANDLE DOUBT IT WILL MOVE FAR NORTH
OF WHERE IT IS.  ETA DEVELOPS A MESO LOW OVER THE TRANS PECOS.  THIS
LOW SHOULD BRING THE WIND AROUND TO THE WEST OVER THE WESTERN HALF OF
THE AREA AND SHARPEN UP THE DRYLINE.  LATEST ETA HAS DRYLINE WEST OF
PERMIAN BASIN AT 00Z.

LATEST ETA MORE IN LINE WITH AVN.  AVN BRINGS A VORT VAX DOWN ACROSS
SOUTHEAST NEW MEXICO THIS EVENING STRENGTHENING IT AS MOVES ACROSS
THE CENTRAL AND EASTERN CWA.  AVN ALSO DEVELOPS A PRECIP BULLSEYE
OVER EASTERN TIER OF COUNTIES. LOOKING AT MCS DEVELOPMENT... WILL
ISSUE A FLASH FLOOD WATCH FOR THE EAST TONIGHT.

DEWPOINTS IN THE UPPER 60S UNUSUAL FOR THE AREA.  MAF 12Z SOUNDING
GOES WILD WITH LI OF -11 AND CAPE OF 4733 J AND GOOD CAP IN PLACE
EARLY.  HIGH CAPE/LOW SHEAR.  EVEN WITH GOOD CAP IN PLACE HAD A BUNCH
OF ELEVATED SHOWERS/STORMS AROUND THE AREA THIS MORNING.  CURRENTLY
HAVE SHOWERS/STORMS FROM THE GUADALUPES TO THE DAVIS MOUNTAINS.  ETA
MODEL SOUNDING FOR 00Z DROPS LI TO -4 AND CAPE TO AROUND 1500 J
MIXING CAP OUT.

BY 12Z WEDNESDAY MODELS HAVE THE FRONT RETURNING SOUTHWARD... PERHAPS
REINFORCED BY CONVECTION... LIFTING IT NORTHWARD AGAIN DURING THE
DAY.  THURSDAY ANOTHER SHOT OF COLD AIR SHOULD SEND THE FRONT BACK
DOWN INTO THE AREA WITH COOLER TEMPERATURES EXPECTED.  THIS FRONT
WILL CONTINUE TO BE FOCUS FOR CONVECTION INTO FRIDAY.  BY FRIDAY
AFTERNOON FRONT SHOULD BE PACKED UP AGAINST THE MOUNTAINS.

IN THE EXTENDED UPPER RIDGE BUILDS BACK IN.  WILL LEAVE MENTION OF
STORMS OUT ON TUESDAY WITH INCREASING TEMPS.  THANKS SJT AND LBB FOR
COORDINATION.

INITIAL NUMBERS FOLLOW.

MAF BB 69/93/69/91/65  433
CNM BB 67/98/66/94/63  323
MRF BB 59/87/57/87/59  333
FST BB 71/95/70/94/66  323

.MAF...
TX...FLASH FLOOD WATCH...TXZ047>48-51>53-63-70.
     TORNADO WATCH UNTIL 9 PM CDT...TXZ045>048-051>053.
     SEVERE THUNDERSTORM WATCH UNTIL 9 PM CDT...
      TXZ050-058>060-061>063-067>070-074-075-081-082
NM...SEVERE THUNDERSTORM WATCH SE NEW MEXICO UNTIL 8 PM MDT...
      NMZ027>029-033-034

72/01
Hazardous weather outlook, Jun 3, 12:00 PM MST, 4 hours 50 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-040930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT TUE JUN 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT EAST OF A LAMESA TO BIG LAKE LINE. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT EAST OF A CARLSBAD...
TO PECOS...TO SANDERSON LINE.

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
EVENING ALONG A SURFACE WARM FRONT AND DRY LINE. THUNDERSTORMS
ARE EXPECTED TO INCREASE IN INTENSITY AND AREAL COVERAGE THIS
EVENING ACROSS THE PLAINS OF SOUTHEAST NEW MEXICO...THE PERMIAN
BASIN AND THE TRANS PECOS...AS A STRONG UPPER LEVEL DISTURBANCE
TRANSLATES SOUTHEAST OUT OF NEW MEXICO AND INTERACTS WITH THESE
SURFACE FEATURES. VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL BE POSSIBLE GIVEN THE VERY STRONG INSTABILITY
AND VERTICAL WIND SHEAR FORECASTED.

FLASH FLOODING

A LARGE COMPLEX OF THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE
SOUTHERN TEXAS PANHANDLE THIS EVENING AND MOVE SOUTHEAST ACROSS
THE NORTHERN AND EASTERN PERMIAN BASIN AND THE EXTREME WESTERN
LOW ROLLING PLAINS TONIGHT...EAST OF A GAIL TO MIDLAND LINE.
RAINFALL IN EXCESS OF TWO INCHES PER HOUR WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS. THUNDERSTORMS MAY PRODUCE DAMAGING
WINDS...LARGE HAIL AND HEAVY RAINFALL.  OTHERWISE...THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON
AND TONIGHT.

12

In the hours before

Special weather statement, Jun 3, 1:16 PM MST, 3 hours 34 minutes before
TXZ045>048-051>053-040200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT TUE JUN 3 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED TORNADO
WATCH 471 UNTIL 900 PM CDT TUESDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

BORDEN...DAWSON...GAINES...HOWARD...MARTIN...MITCHELL AND SCURRY

THIS TORNADO WATCH INCLUDES THE CITIES OF...

BIG SPRING...COLORADO CITY...GAIL...LAMESA...SEMINOLE...SNYDER AND
STANTON

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN
ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND
DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Special weather statement, Jun 3, 1:53 PM MST, 2 hours 57 minutes before
TXZ050-051-058>063-067>070-074-075-081-082-040200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT TUE JUN 3 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE
THUNDERSTORM WATCH 472 UNTIL 900 PM CDT (800 PM MDT) TUESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...CRANE...ECTOR...GLASSCOCK...LOVING...MARTIN...MIDLAND...
REAGAN...UPTON...WARD AND WINKLER

IN SOUTHWEST TEXAS...

BREWSTER...CULBERSON...JEFF DAVIS...PECOS...REEVES AND TERRELL

IN SOUTHEASTERN NEW MEXICO...

EDDY...LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ALPINE...ANDREWS...ARTESIA...BAKERSFIELD...BIG LAKE...CARLSBAD...
CRANE...DRYDEN...FORT DAVIS...FORT STOCKTON...GARDEN CITY...HOBBS...
KERMIT...LAJITAS...LOVINGTON...MARATHON...MCCAMEY...MENTONE...
MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...RANKIN...
SANDERSON...SHEFFIELD...STANTON AND TATUM

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Special weather statement, Jun 3, 2:31 PM MST, 2 hours 19 minutes before
NMZ027>029-033-034-TXZ050-058>063-067>070-074-075-081-082-040200-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 PM CDT TUE JUN 3 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE
THUNDERSTORM WATCH 472 UNTIL 900 PM CDT (800 PM MDT) TUESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...CRANE...ECTOR...GLASSCOCK...LOVING...MIDLAND...
REAGAN...UPTON...WARD AND WINKLER

IN SOUTHWEST TEXAS...

BREWSTER...CULBERSON...JEFF DAVIS...PECOS...REEVES AND TERRELL

IN SOUTHEASTERN NEW MEXICO...

EDDY...LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ALPINE...ANDREWS...ARTESIA...BAKERSFIELD...BIG LAKE...CARLSBAD...
CRANE...DRYDEN...FORT DAVIS...FORT STOCKTON...GARDEN CITY...HOBBS...
KERMIT...LAJITAS...LOVINGTON...MARATHON...MCCAMEY...MENTONE...
MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...RANKIN...
SANDERSON...SHEFFIELD...AND TATUM

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 INCH OR GREATER AND
DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY
LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH
AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The radar

The Lubbock radar (KLBB), 132 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
June 3, 4:50 PM MST
Where
Lea County, 10 mi E of Tatum
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.250, -103.150

A severe thunderstorm resulted in wind gusts to 60 MPH along Highway 380 east of Tatum.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363420.